Acetaminophen poisoning and toxicity.

@article{Rumack1975AcetaminophenPA,
  title={Acetaminophen poisoning and toxicity.},
  author={Barry H Rumack and Henry Matthew},
  journal={Pediatrics},
  year={1975},
  volume={55 6},
  pages={
          871-6
        }
}
Acetaminophen (paracetamol in British literature) is a metabolite of phenacetin which has become increasingly popular as a substitute for salicylates.1 The popularity of acetaminophen has been encouraged by the medical profession because it is allegedly safer than aspirin.2 However, experience in Britain indicates that acute acetaminophen overdosage is both common and significantly more toxic than of salicylates.3-7 Although it is widely used in the United States, only one report describing a… 

The treatment of acetaminophen poisoning.

The clinical management of acetaminophen poisoning has been transformed and it is particularly gratifying to have effective treatment based on a well established biochemical mechanism of toxicity, it is likely that effective treatment will be developed for toxicity caused through similar mechanisms by other agents.

Acetaminophen Toxicity

  • P. Madan
  • Medicine
    Journal of clinical pharmacology
  • 1977
It is found that a single 975-mg or 1950-mg dose of acetaminophen had no effect on bleeding time, platelet aggregation, o r platelet factor 3 release in normal volunteers, in contrast with the significant increase in bleeding time and abnormalities in platelets aggregation caused by a similar dose of aspirin.

Preventing hepatotoxicity in acetaminophen overdose.

Acetaminophen is an ingredient in many analgesics in cough, cold, and sleep medications, and liquid antipyretics, and emergency personnel need to be familiar with all ingredients of any drug taken in an overdose.

Acetaminophen: a practical pharmacologic overview.

Acetaminophen poisoning follows an acute overdose and is manifested clinically by an initial phase of nonspecific signs and symptoms, a latent period in which the liver transaminase levels rise and then, 3 to 5 days after the ingestion, signs of more serious hepatic dysfunction.

Management of Paracetamol Overdose

Paracetamol overdose during pregnancy should be treated with either oral or intravenous NAC according to the regular protocols in order to prevent maternal, and potentially fetal, toxicity, and the lower line should be used when risk factors are present.

Acetaminophen safety and hepatotoxicity – where do we go from here?

The mechanism and metabolism of acetaminophen and the features of toxicity in adults, pediatric and special populations are reviewed and expert opinion is presented herein to aid in reducing the frequency and severity of liver injury fromacetaminophen.

An update of N-acetylcysteine treatment for acute acetaminophen toxicity in children

  • L. Marzullo
  • Medicine, Biology
    Current opinion in pediatrics
  • 2005
This review summarizes this controversy, and offers a framework to develop a safe treatment plan that has the optimal outcome for the patient, as well as reflecting knowledge of the potential caveats at work.
...

References

SHOWING 1-10 OF 35 REFERENCES

Acetaminophen and hypoglycemia.

The purpose of this paper is to report a patient who developed hypoglycemia in association with acetaminophen administration, prescribed commonly as antipyretic and analgesic agents for children.

Acetaminophen sensitivity and fixed dermatitis.

To the Editor.— With the growing awareness of hypersensitivity and various other undesirable side effects from aspirin and other salicylates, there has been increasing utilization of acetaminophen as

Syrup of ipecac--a slow or fast emetic?

  • W. Robertson
  • Medicine
    American journal of diseases of children
  • 1962
Controversy persists concerning the advisability of the use of ipecac despite the fact that it is less time-consuming and more convenient to use than is gastric lavage—possibly accounting for its popularity in many poison control centers.

Effect of paracetamol (N-acetyl-p-aminophenol) on gastrointestinal bleeding

Paracetamol (N-acetyl-p-aminophenol) has been suggested as a satisfactory substitute for aspirin but few workers have studied its effect on gastrointestinal blood loss, and it was proposed to investigate par acetamol in relation to gastrointestinal bleeding using Cr51-labelled erythrocytes.

SALICYLATES AND HYPOGLYCEMIA.

Three patients who developed hypoglycemia in association with salicylate ingestion are seen, one of which is the product of a term pregnancy which was complicated by toxemia and abruptio placenta, and the other two are patients who have had unexplained jaundice.

Acute myocardial necrosis in paracetamol poisoning.

I visited a considerable number of hospitals in Denmark and Sweden and I can honestly say that, apart from providing really fantastic residential accommodation for the patients in every direction, they really have not solved the problem of what to do with the mentally subnormal person.

Clinical comparison of pharmacologic emetics in children.

It is apparent from this investigation that neither agent is truly effective or predictable in removing stomach contents, hence a search should be made for a more efficacious means of treating acute ingestions.

Acute liver necrosis following overdose of paracetamol.

A woman aged 30, an inmate of a mental institution, was admitted to hospital two hours after ingesting at least 50 paracetamol tablets, and gastric lavage was carried out almost immediately.